Alert archive / Minnesota / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 195, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 18, 1998, 11:38 PM CDT for Dodge County, Mower County, Minnesota. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 18, 1998, 11:38 PM CDT (04:38 UTC)
- Expired
- Jul 19, 1998, 12:30 AM CDT
- In force
- 52 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
Counties Dodge County, MN, Mower County, MN
The radar
The Minneapolis radar (KMPX), 127 km from the middle of the area, began a volume at 04:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 19, 12:12 AM CDT | Thunderstorm Wind 52 | Mantorville, MN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 18, 10:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 4.6 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 16 J/kg
- Mixed-layer CIN
- -548 J/kg
- Mixed-layer LCL
- 2130 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- -72 m²/s²
- 0-3 km storm-relative helicity
- 450 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KLSE 190440 SVRLSE MNC039-099-190530- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 1138 PM CDT SAT JUL 18 1998 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DODGE COUNTY IN SOUTHEASTERN MINNESOTA MOWER COUNTY IN SOUTHEASTERN MINNESOTA * UNTIL 1230 AM CDT * AT 1135 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS 50 MILES NORTHWEST OF ROCHESTER TO 10 MILES WEST OF ALBERT LEA...MOVING EAST AT 40 MPH. * THIS LINE OF SEVERE THUNDERSTORMS WILL BE NEAR... CLAREMONT AT 1150 PM WEST CONCORD AT MIDNIGHT AUSTIN AT MIDNIGHT BROWNSDALE AT 1205 AM THE MAIN THREAT FROM THESE STORMS IS DAMAGING WIND. STAY INSIDE AND AWAY FROM WINDOWS! RIECK/NELSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:16 PM CDT, 9 hours 22 minutes earlier.
Area forecast discussion, Jul 18, 2:16 PM CDT, 9 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 216 PM CDT SAT JUL 18 1998 MAIN FORECAST PROBLEM TONIGHT IS THUNDERSTORMS. LEFT OVER SHOWERS AND THUNDERSTORMS FROM EARLY MORNING CONVECTION ACROSS THE EASTERN DAKOTAS CONTINUES TO PUSH THROUGH CENTRAL MINNESOTA. THIS HAS BEEN MOVING SOUTHEAST BY WEAKENING AS IT DOES SO. LATEST SURFACE ANALYSIS PLACES A WARM FRONT FROM SOUTHEAST NORTH DAKOTA INTO SOUTHWEST IOWA WHILE A COLD FRONT WAS ADVANCING FROM THE NORTHERN PART OF NORTH DAKOTA. THIS RATHER COMPLEX SURFACE CONFIGURATION SHOULD GRADUALLY LEAD TO THUNDERSTORM DEVELOPMENT ACROSS THE EASTERN DAKOTAS. THIS WILL THEN MOVE SOUTHEAST IN THE THICKNESS PATTERN. 12Z NGM AND ETA SHOW SOME DIFFERENCES ESPECIALLY LATER ON IN THE MODEL RUN...BUT FOR TONIGHT THEY BOTH PAINT THE SAME OUTCOME. AN UPPER LEVEL JET SHOULD AIDE IN PRODUCING UPPER LEVEL DIVERGENCE WHILE INSTABILITY INCREASES AT THE SURFACE WITH CAPES REACHING THE 2000-3000 J/KG RANGE BY LATE EVENING. WARM AIR ADVECTION SHOULD ALSO HELP SUSTAIN ANY CONVECTION WHICH FIRES WEST OF THE ARX CWFA. BOTTOM LINE...WILL CONTINUE THUNDERSTORM CHANCES TONIGHT. NGM GUIDANCE VALUES LOOK OKAY. KING
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 12:07 AM CDT | Severe Thunderstorm Warning | ARX | Olmsted | 53 min |
| Jul 19, 12:27 AM CDT | Severe Thunderstorm Warning | ARX | Wabasha | 63 min |
| Jul 19, 12:28 AM CDT | Severe Thunderstorm Warning | ARX | Fillmore | 62 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.